High Wind, Northern Oregon Coast
- When
- March 19, 2:00 PM PST to March 20, 6:00 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A frontal system moving onto the coast brought high winds to the area. Yaquina Bridge reported gusts to 68 mph, Sea Lion Caves gusts to 76 mph, Cannon Beach gusts to 70 mph, Newport Jetty gusts to 60 mph and Cape Foulweather gusts to 59 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A frontal system moving onto the coast brought high winds to the area. Yaquina Bridge reported gusts to 68 mph, Sea Lion Caves gusts to 76 mph, Cannon Beach gusts to 70 mph, Newport Jetty gusts to 60 mph and Cape Foulweather gusts to 59 mph. Wind gusts in excess of 50 mph were reported at the Newport and Astoria airports as well as in Florence. High winds caused one wide spread outage and numerous smaller outages in the city of Clatskanie. All outages were the result of trees or branches falling over distribution lines. Nearly 800 customers were without electricity for over an hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 19, 8:30 AM PST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST SAT MAR 19 2005
.SYNOPSIS...A WARM FRONT WILL LIFT NORTH THROUGH THE FORECAST AREA
TODAY. A COLD FRONT WILL SWING EAST THROUGH THE PACIFIC NORTHWEST SUN
WITH POST-FRONTAL SHOWERS CONTINUING OVER THE AREA THROUGH THE
BEGINNING OF NEXT WEEK. DRY WEATHER IS EXPECTED FOR MIDWEEK BUT SOME
RAIN MAY RETURN BY THE END OF THE WEEK AS UNSETTLED CONDITIONS RETURN
OVER THE EASTERN PACIFIC.
&&
.SHORT TERM...MODELS IN GOOD AGREEMENT WITH THE EVOLUTION OF THE LOW
PRESSURE SYSTEM NR 40N/139W THIS MORNING AS IT MOVES EAST...THEN
NORTHWARD ALONG THE COAST LATER TODAY INTO SUNDAY. THE ATTENDANT WARM
FRONT WILL LIFT NORTH ACROSS THE AREA TODAY...STRENGTHENING AS IT
MOVES NORTH. DOPPLER RADAR IMAGERY THIS MORNING SHOWS A LARGE AREA OF
MODERATE RAIN MOVING NORTHWARD ACROSS THE AREA AS THE WARM FRONT
APPROACHES. ALL MODELS DEVELOP SOME DECENT RAINS ACROSS MOST OF THE
FORECAST AREA TODAY AS PRECIPITABLE WATER VALUES INCREASE WITH THE
INFLUX OF MOISTURE FROM THE SOUTHWEST. MODELS IN FAIRLY GOOD
AGREEMENT WITH THE INTENSITY OF THE DEEPENING LOW COMING UP INSIDE
130 WEST WITH PRESSURE BOTTOMING OUT IN THE 980-985 MB RANGE THIS
EVENING. A FAIRLY STRONG N-S GRADIENT DEVELOPS ALONG THE OREGON COAST
THIS EVENING AND TONIGHT AHEAD OF THE APPROACHING COLD FRONT. EARLIER
SHIFT HOISTED A HIGH WIND WATCH FOR TONIGHT AND WILL UPGRADE THE
WATCH TO A HIGH WIND WARNING FOR THE OREGON COAST THIS AFTERNOON.
NAM CROSS SECTION NEAR KONP SHOWS SOUTHERLY WINDS AT 925 MB LEVEL OR
NEAR 2000 FEET MSL PEAKING AT 65 KT BETWEEN 12Z-15Z...FOR POTENTIAL
COASTAL HEADLAND WIND GUSTS OF 65-70 MPH LATE TONIGHT INTO EARLY SUN
MORNING. NAM AND GFS SHOW THE COLD FRONT MOVING EAST THROUGH THE AREA
SUN. SHOWERS SUN NIGHT AS A COLD UPPER TROUGH SHIFTS INLAND THEN
DECREASING SHOWERS MON AS MOIST ONSHORE FLOW WEAKENS.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
CONFIDENCE IN MODELS IS NOT HIGH THROUGH EXTENDED PERIOD WITH RATHER
CHAOTIC MODEL SOLUTIONS AND POOR RUN TO RUN CONSISTENCY. BEST
CONSENSUS IS FOR DRY CONDITIONS FOR MIDWEEK...THEN
A CHANCE OF RAIN AGAIN TOWARD THE END OF THE WEEK.
&&
.MARINE...GALE WARNING IN EFFECT FOR THE COASTAL WATER TODAY AND
TONIGHT AS THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT MOVES
ACROSS THE WATERS. GALE FORCE WINDS ALREADY REPORTED AT BUOY 15 (OFF
THE COAST OF CAPE BLANCO) THIS MORNING. TW
&&
.PRELIMINARY POINT POPS
AST 98976 PDX 98976 SLE 98976 EUG 98965
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE THIS AFTERNOON
THROUGH TONIGHT.
.OR......HIGH WIND WATCH NORTH AND CENTRAL OREGON COAST EARLY TONIGHT
THROUGH SUN MORNING.
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLANDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 455 AM PST SAT MAR 19 2005 ORZ001-002-WAZ021-201430- CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST- 455 AM PST SAT MAR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY A WARM FRONT WILL MOVE NORTH UP THE COAST TODAY. THIS FRONT MAY PRODUCE STRONG AND GUSTY WINDS ALONG THE IMMEDIATE COAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL APPROACH THE COAST TONIGHT AND MOVE ONSHORE SUNDAY MORNING. A HIGH WIND WATCH IS IN EFFECT FOR STRONG AND GUSTY WINDS ALONG THE IMMEDIATE COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HIGH WIND MAY BE NEEDED LATER TODAY THROUGH SUNDAY MORNING. ORZ003>013-WAZ019-020-022-023-039-040-201430- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY- COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 455 AM PST SAT MAR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1007 AM PST SAT MAR 19 2005
WAZ019-201900-
SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...
COLDWATER RIDGE VISITORS CENTER AND MOUNT ST. HELENS
1007 AM PST SAT MAR 19 2005
.SYNOPSIS...A WARM FRONT WILL MOVE THROUGH WASHINGTON TODAY BRINGING
WIDESPREAD RAIN TO THE AREA...FOLLOWED BY SHOWERS TONIGHT. AN
ASSOCIATED COLD FRONT WILL SWING WEST THROUGH THE PACIFIC NORTHWEST
ON SUNDAY. UNSETTLED CONDITIONS AND SHOWERS WILL CONTINUE OVER THE
AREA DURING THE BEGINNING OF THE WEEK. FOR THE EXTENDED PERIOD MODELS
ARE RESORTING AGAIN TO A PATTERN OF SPLIT UPPER LEVEL FLOW OVER THE
PACIFIC NORTHWEST...AND STEERING THE BULK OF THE PRECIPITATION INTO
CALIFORNIA.
=====================================================================
= KEY TO DECODING THE WIND DATA... =
= FORMAT... 168025 WHERE FIRST THREE DIGITS IS THE WIND DIRECTION.=
WHERE LAST THREE DIGITS IS THE WIND SPEED. =
= THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. =
= ***** ALL WIND DATA IS IN MILES PER HOUR *****
=
=====================================================================
MORNING SALEM BALLOON SOUNDING WINDS 03/19 0400 PST
200 FT 160005 (MPH)
300 FT 160005 (MPH)
1000 FT 170010 (MPH)
2000 FT 170013 (MPH)
2400 FT 170015 (MPH)
3000 FT 180020 (MPH)
4000 FT 180022 (MPH)
4600 FT 180025 (MPH)
6000 FT 180028 (MPH)
7000 FT 190030 (MPH)
8000 FT 200032 (MPH)
9000 FT 200032 (MPH)
9600 FT 200030 (MPH)
12000 FT 200030 (MPH)
13000 FT 190030 (MPH)
14000 FT 190032 (MPH)
16000 FT 190036 (MPH)
18100 FT 200038 (MPH)
20000 FT 205040 (MPH)
21000 FT 200042 (MPH)
23400 FT 210042 (MPH)
25000 FT 210045 (MPH)
27000 FT 220047 (MPH)
29800 FT 220048 (MPH)
30000 FT 230050 (MPH)
31000 FT 230050 (MPH)
33700 FT 235050 (MPH)
35000 FT 240052 (MPH)
37000 FT 240052 (MPH)
38000 FT 260055 (MPH)
38300 FT 265055 (MPH)
40000 FT 265050 (MPH)
43000 FT 260047 (MPH)
44200 FT 270046 (MPH)
50000 FT 290043 (MPH)
52000 FT 300040 (MPH)
52700 FT 300038 (MPH)
MT ST HELENS FORECAST WINDS ALOFT FOR NEXT 24 HOURS
ELEV. 03/19 0400PST 03/19 1600PST 03/20 0400PST 03/20 1600PST
3000 185010 189039 188051 252032
6000 239028 210061 205063 242036
9000 239040 214050 224058 220042
12000 238044 212037 232049 212052
15000 253045 204035 234037 209058
18000 258053 193039 238029 205062
21000 258058 180045 245026 201060
24000 259061 174051 263026 197058
27000 263065 175053 279020 190057
30000 266070 176047 277013 187055
33000 271073 175030 259010 195051
36000 273062 202023 253013 211042
39000 276052 224021 250016 223036
42000 280043 242023 248020 233031
45000 286033 254022 244021 236029
48000 295024 261018 239020 235028
51000 304014 268014 234019 2350272 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440488, 5440489.